The following are excerpts from the newsletter
- Please don't sleep
through this wake-up call! - including a table
of dangerous abbreviations and dose expressions most often
associated with misinterpretation and patient harm (as reported
to the USP-ISMP Medication Errors Reporting Program).
- Safety Briefs
- Orders for COLAZAL (balsalazide),
a drug used to treat mild to moderate ulcerative colitis,
could easily be confused with the antipsychotic CLOZARIL
- The World Health Organization, the International Union
Against Tuberculosis and Lung Disease, and the Centers
for Disease Control, recommend the use of RIFAMATE
(300 mg rifampin and 150 mg isoniazid) for the treatment
of tuberculosis. Rifamate is very similar to the name
rifampin. Consequently, mistakes have been made and
patients have been given rifampin when Rifamate was
- The US Senate Health, Education, Labor & Pensions
Committee will hold hearings on May 24 to discuss patient
safety issues including new bipartisan legislation to
promote voluntary reporting and quality improvement.
- Savings offset costs
associated with CPOE: Can you afford to omit it in future
- Common floor stock bowel prep drugs may pose problems
in renal patients.
- Safety Briefs
- Confusion between glass bottles of premixed nitroglycerin
- The FDA issued a public advisory about significant updates
to the labeling of Sporanox (itraconazole) and Lamisil
(terbinafine HCL) due to small risk of developing congestive
heart failure and serious liver problems.
- Oklahoma State Board of Health has granted legal protection
to USP Medication Error Reporting Programs, including
MedMarx and USP Medication errors Reporting Program (operated
in cooperation with ISMP).
- ISMP honored with this year's Paul G. Rogers National
Council on Patient Information and Education (NCPIE) Medication
May 30, 2001
- New official interpretation
of JC standard bans open access to pharmacy after hours
- Safety Briefs
- A physician selected OCCLUSAL-HP (17% salicylic acid
for wart removal) instead of OCUFLOX (ophthalmic ofloxacin,
an antibiotic) from a alphabetical product list in a computerized
prescriber order entry system. A pharmacist recognized
the near disaster during patient counseling.
- Were you aware that certain eye lubricants and other
common medications or topical agents can catch fire during
surgical procedures that involve heat? This safety brief
provides critical information about surgical fires.
- The Institute for Healthcare Improvement (www.ihi.org;
617 754 4800) is conducting a 12-month long breakthrough
series, Quantum Leaps in Patient Safety - Redesigning
Culture and Processes of the Medication System. The first
learning session will be held on June 25-26, 2001, in
- Have you seen or used the new ANZEMET (dolasetron mesylate)
injection ampuls yet? The new label is very difficult
to read and the ampul itself easily fractures if it isn't
opened exactly as instrutced by the manufacturer. More.
Figure 1. New (left) and old Anzemet ampuls as pictured
in recent mailing from Aventis.
Also, the glass ampul itself has gone from fully scored
(easily opened) to a "One Point Cut," which fractures
if it isn't opened precisely as instructed.
- Acetylcysteine oral solution may be prone to accidental
IV administration. Learn what the manufacturer is doing
about the situation.
- Staff changes at ISMP: Karen Z. Bakst, RPh and Nancy
J. Globus, PharmD have joined the staff as medication
safety analysts in our Med-E.R.R.S. Division. Matthew
P. Fricker, RPh, MS, has joined ISMP to manage our specialty
consulting operations. Matthew Grissinger, RPh, our current
Safe Medication Management Fellow, will remain with ISMP
after completion of the program and he will also work
in the Med-E.R.R.S.